Louisiana, 2009

Lightning Strike in Louisiana, June 24, 2009

June 24, 2009 · NWS LIX · 1 event in 1 county or zone

Isolated strong to severe thunderstorms developed in a moist and very unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong to severe thunderstorms developed in a moist and very unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 24, 2:48 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 24, 2:48 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
348 PM CDT WED JUN 24 2009

.UPDATE...
UP THE POPS FOR EAST CENTRAL LOUISIANA FOR THE REST OF THE
AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 346 PM CDT WED JUN 24 2009/

SHORT TERM...
UPPER LEVEL RIDGE HAS SHIFTED WEST AND FLOW ABOVE THE FORECAST
AREA WAS MAINLY OUT OF THE NORTHWEST NEAR THE SURF TO NORTHEAST
ABOVE 5H. IN ADDITION...5H TEMP STILL HOLDING AT -4C BUT INTENSE
SURF TEMPS CLOSE TO 100F HAVE LIKELY PRODUCE CAPE VALUES NEAR
4000J/KG WITH NO CAP THIS AFTERNOON. IN ADDITION...PW VALUES HAVE
INCREASED UP TO 2.0 INCHES...BUT THIS IS MAINLY DUE TO EMBEDDED
WAVE POOLING MOISTURE OVER THE AREA TODAY. HOWEVER...PW ARE
EXPECTED REMAIN ABOVE 1.7 INCHES THROUGH THE WEEKEND.
MOREOVER...LOW LEVEL MOISTURE WILL NOT BE AS DRY AND THIS SHOULD
LIMIT MIXING OF DRY AIR TO THE SURF EACH AFTERNOON THROUGH THE
WEEKEND. WILL MAINTAIN SLIGHT CHANCE POPS THROUGH SUNDAY DUE TO
THE ADDED MOISTURE...10 PERCENT COVERAGE THU AND FRIDAY AND 20
PERCENT COVERAGE SAT AND SUN AS 5H TEMP DECREASE TO MINUS 6 OVER
THE WEEKEND. A DEEP UPPER LEVEL LOW...IS EXPECTED TO DEVELOP OVER
THE GREAT LAKES AND ADVERTISED BY GFS AND ECMWF...WILL DRIVE A
MOISTURE AXIS INTO THE AREA LATE MONDAY INTO TUESDAY. WILL
INCREASE POPS TO CHANCE MONDAY AND TUESDAY.

WITH THE HEAT...HOT CONDITIONS WILL CONTINUE AND MANY POINTS ALONG
THE MISSISSIPPI COAST AND MANY AREAS ALONG AND SOUTH THE LAKE
PONTCHARTRAIN DID NOT SEE AN AMBIENT TEMP BELOW 80F DEGREES THIS
MORNING. IN ADDITION...MANY AREAS HIT THE 110F HEAT INDEX MARK
AGAIN TODAY.

MAX HEAT INDEX VALUES THROUGH 3 PM TODAY JUNE 24RD

PASCAGOULA 108F
BILOXI 107F
GULFPORT 107F
SLIDELL 110F
LAKEFRONT 107F
MSY 108F
BELLE CHASE 105F
BOOTHVILLE 110F
HOUMA 112F
BATON ROUGE 111F
MCCOMB 103F

OUR LOCAL HEAT ADVISORY CRITERIA IS MAX HEAT INDEX VALUES GREATER
THAN OR EQUAL TO 105F AND MIN NIGHTTIME AMBIENT LOWS GREATER THAN
OR EQUAL TO 75F FOR ONE OR MORE DAYS. THEREFORE...THE HEAT ADVISORY
REMAINS IN EFFECT FOR EXTREME SOUTH CENTRAL MISSISSIPPI...SOUTHWEST
MISSISSIPPI AND AREAS IN AND AROUND THE BATON ROUGE METRO AREA
UNTIL 7 PM THURSDAY...

OUR LOCAL EXCESSIVE HEAT WARNING CRITERIA IS MAX HEAT INDEX VALUES
GREATER THAN OR EQUAL TO 110F AND MIN NIGHTTIME AMBIENT LOW GREATER
THAN OR EQUAL TO 80F FOR ONE OR MORE DAYS. ERGO...AN EXCESSIVE
HEAT WARNING REMAINS IN EFFECT FOR THE MISSISSIPPI COAST AND AREAS
ADJACENT AND SOUTH OF LAKE PONTCHARTRAIN...

AVIATION...
..PRELIMINARY 00Z AVIATION DISCUSSION...

ISOLATED CONVECTION HAS DEVELOPED THIS AFTERNOON...ESPECIALLY NORTH
OF THE I-12 CORRIDOR.  AS A RESULT...SOME CONVECTION IS NEAR...BUT
NOT IN THE VICINITY OF KMCB AND KBTR. THESE ISOLATED THUNDERSTORMS
MAY AFFECT THE TERMINALS THROUGH AROUND 02Z BEFORE DISSIPATING.
HOWEVER...DUE TO THE LOW CHANCE OF THE TERMINALS BEING
AFFECTED...HAVE OPTED NOT TO PUT ANY MENTION OF TS IN THE TAFS.
OUTSIDE OF THIS CONVECTIVE ACTIVITY...EXPECT VFR CONDITIONS TO
DOMINATE THROUGH AT LEAST 18Z TOMORROW. HOWEVER...ADDITIONAL
CONVECTIVE DEVELOPMENT BETWEEN 18 AND 00Z TOMORROW WILL BE
POSSIBLE. 32

MARINE...

A WEAK BOUNDARY EXTENDING IN THE NORTHWEST TO SOUTHEAST AXIS HAS
STALLED OVER THE COASTAL WATERS THIS AFTERNOON.  THIS BOUNDARY
SHOULD LINGER THROUGH TOMORROW...ALLOWING FOR LIGHT WINDS AND CALM
SEAS OVER THE COASTAL WATERS.  THE MAIN IMPACT FROM THIS BOUNDARY
WILL BE THE INCREASED CHANCE FOR CONVECTION.  THIS CONVECTION SHOULD
PERSIST THROUGH EARLY NEXT WEEK...AS SEVERAL REINFORCING WEAK
FRONTAL BOUNDARIES FORCED SOUTHWARD BY A STRONG UPPER LEVEL TROUGH
OVER THE GREAT LAKES STATES SLIDE INTO THE REGION AND STALL ALONG
THE GULF COAST.   HOWEVER...WITH A LACK OF ANY STRONG PRESSURE
GRADIENT EXPECTED BETWEEN THE FRONT AND THE HIGH TO THE SOUTH AND
EAST...WINDS AND SEAS WILL REMAIN CALM THROUGH THE PERIOD. 32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  97  74  96 /  20  10  10  20
BTR  77  98  77  96 /  20  10  10  20
MSY  80  95  79  94 /  20  20  10  20
GPT  79  94  77  93 /  20  20  10  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR LAZ038-040-
     058>070.

     HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR LAZ034>037-039-046>050-
     056-057.

GM...NONE.
MS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR MSZ080>082.

     HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR MSZ068>071-077.

GM...NONE.
&&
Hazardous weather outlook, Jun 24, 10:29 AM CST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1129 AM CDT WED JUN 24 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-251200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1129 AM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY HOT CONDITIONS ARE EXPECTED ACROSS THE AREA LATER THIS MORNING
THROUGH THIS EVENING. A HEAT ADVISORY IS IN EFFECT AREA WIDE
THROUGH TONIGHT. IN ADDITION...AN EXCESSIVE HEAT WARNING HAS BEEN
ISSUED FOR THE MISSISSIPPI COAST...AREAS ADJACENT AND SOUTH OF
LAKE PONTCHARTRAIN THROUGH TONIGHT. HIGHS TODAY WILL BE IN THE
UPPER 90S TO AROUND 100 DEGREES WITH AFTERNOON HEAT INDICES
REACHING 105 TO 110 DEGREES OVER MOST OF THE AREA.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING. A FEW STORMS COULD BECOME STRONG TO SEVERE AND PRODUCE
STRONG STRAIGHT LINE WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY HOT CONDITIONS WILL CONTINUE WITH HEAT INDICES REACHING 105
TO 112 DEGREES THURSDAY AFTERNOON. A HEAT ADVISORY IS IN EFFECT
AREA WIDE UNTIL 7 PM THURSDAY. IN ADDITION...AN EXCESSIVE HEAT
WARNING HAS BEEN ISSUED FOR THE MISSISSIPPI COAST...AREAS ADJACENT
AND SOUTH OF LAKE PONTCHARTRAIN UNTIL 7 PM THURSDAY. HOT CONDITIONS
WILL CONTINUE WITH HEAT INDICES REACHING NEAR 105 DEGREES OR HIGHS
FRIDAY THROUGH AT LEAST SUNDAY.

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON THUNDERSTORMS
THURSDAY THROUGH SUNDAY...THEN A BETTER CHANCE OF THUNDERSTORMS
MONDAY AND TUESDAY. ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 24, 2:31 PM CST, 2 hours 59 minutes before
LAZ039-040-242130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
331 PM CDT WED JUN 24 2009

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTH AFFECTING WASHINGTON
PARISH...ST. TAMMANY PARISH...

AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 11 MILES SOUTH OF FRANKLINTON...OR
ABOUT 2 MILES SOUTH OF ENON...MOVING SOUTH AT 15 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  FOLSOM BY 355 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 24, 2:33 PM CST, 2 hours 57 minutes before
LAZ049-050-057-242115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
333 PM CDT WED JUN 24 2009

...STRONG THUNDERSTORM MOVING SOUTHWEST AFFECTING LIVINGSTON
PARISH...ST. JAMES PARISH...ASCENSION PARISH...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF GONZALES...OR ABOUT 6 MILES EAST
OF SORRENTO...MOVING SOUTHWEST AT 10 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  SORRENTO BY 350 PM...
  7 MILES NORTHWEST OF LUTCHER BY 405 PM...
  CONVENT BY 415 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 24, 3:04 PM CST, 2 hours 26 minutes before
LAZ061-063-068-069-242200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
404 PM CDT WED JUN 24 2009

...STRONG THUNDERSTORM MOVING SOUTHWEST AFFECTING JEFFERSON PARISH...
PLAQUEMINES PARISH...

AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTH OF BELLE CHASSE...OR ABOUT 4 MILES
WEST OF MYRTLE GROVE...MOVING SOUTHWEST AT 10 MPH.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 24, 3:05 PM CST, 2 hours 25 minutes before
LAZ037-048-050-242200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
405 PM CDT WED JUN 24 2009

...STRONG THUNDERSTORM MOVING SOUTHWEST AFFECTING LIVINGSTON
PARISH...EAST BATON ROUGE PARISH...ST. HELENA PARISH...

AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF DENHAM SPRINGS...OR ABOUT 7
MILES NORTHEAST OF WATSON...MOVING SOUTHWEST AT 10 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  WATSON BY 440 PM...
  WATSON AND 6 MILES SOUTHEAST OF GREENWELL SPRING BY 445 PM...
  WALKER AND DENHAM SPRINGS BY 500 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Jun 24, 3:47 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
447 PM CDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     4 S COVINGTON           30.42N 90.11W
06/24/2009                   ST. TAMMANY        LA   PUBLIC

            A FEW TREES DOWN. SEVERAL BRANCHES AND LARGE LIMBS DOWN
            ALONG FALCONER DRIVE BEHIND WAL-MART. REPORTED BY SPOUSE
            OF NWS EMPLOYEE.

&&

24/RR
Special weather statement, Jun 24, 3:57 PM CST, 1 hour 33 minutes before
LAZ046-048-049-056-057-242300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
457 PM CDT WED JUN 24 2009

...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTH AFFECTING IBERVILLE
PARISH...EAST BATON ROUGE PARISH...ASSUMPTION PARISH...ST. JAMES
PARISH...ASCENSION PARISH...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 6 MILES NORTH OF GONZALES...OR ABOUT
OVER PRAIRIEVILLE...MOVING SOUTH AT 20 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  GONZALES BY 505 PM...
  DONALDSONVILLE BY 535 PM...
  PAINCOURTVILLE BY 555 PM...
  NAPOLEONVILLE BY 600 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

95/DM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lafourche

When
June 24, 5:30 PM CST
Where
Lafourche County, Valentine
Property damage
$50,000
Reported by
Newspaper
Coordinates
29.580, -90.470

Lightning ignited a fire that spread among oil tanks at an oil production site.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181150.